I got up Wednesday morning and discovered that my hands and forearms were red, like a sunburn, and a little puffy. Drat, this must be the flushing he was talking about, I thought. I also had a slight headache, the other side-effect he mentioned, but since I'm subject to migraines and headaches in general, I didn't think too much of it. I e-mailed the doctor that I was stopping the medication, after only 5 or 6 tablets, and awaited a reply. Nothing came in all day, and when I got home, I was exhausted and my hands and arms seemed a bit worse than in the morning.
Thursday morning I got up to discover that the rash had spread up my arms and onto my torso with a little on my neck and very little on my face. Worse, though, my hands were so swollen I couldn't make a fist. This did not bode well for working at the shop, combined with my feeling of total exhaustion despite a full night's sleep. So I called the doctor's office to report these developments. After much back and forth with advice nurses in various departments, it was decided that I should not take either the old or the new medication until I talked to the prescribing doctor, should take Benadryl, and should take Tylenol. Great. I was out of both and could not imagine trying to drive in my condition. Plus I was not feeling all that well. I hadn't taken my temperature but was having chills.
Before calling on my sister for help, though, I had to try to get in touch with some of the people in the stitching group that would be convening shortly at the shop. Of course I didn't have the up-to-date mailing list at home, so I was only able to reach one person and leave word with another. They'd just have to call me to find out what was up when they got tired of waiting. So I called my sister, who went out to get the Benadryl and Tylenol. I took my temperature and discovered that I was running a fever over 100. Oh joy!
I finally got a call from the doctor that afternoon. After much repetition, I was able to get it through his head that I was having a rather serious adverse reaction and that I should stop taking the new medication. I reminded him that I had e-mailed him, telling him that I had stopped taking it Wednesday morning. The outcome of our conversation, go back to the old medication, continue with the Benadryl and Tylenol, and just wait for the rash to go away.
Saturday I got up, checked the redness in the facial area (not too horrible), got dressed and went in to the shop for the first time since Wednesday. My hands were still a bit puffy, so cutting fabric was a bit dicey. I wore a long-sleeved top and long pants so that no one would have to see the incredible redness that had taken over my body. Wearing clothes for the first time in a couple of days was a rather unpleasant, uncomfortable experience. I was so glad when I finally got home that night and could get back in my jammies.
On Sunday, my hands were finally pretty much back to their normal size with just a slight redness. The flushing was making its way over the rest of my body and gradually receding in much the same way it had built up. I felt almost human again. Today, it's limited to my lower calves.
Lesson learned: DO NOT TAKE SULFA DRUGS. I had never had any sulfa drugs prescribed before this, so I had no idea I was allergic to them. Gah!
I'm planning to finally get some stitching in tonight.